Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 55, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 21, 2014, 11:21 PM EDT for 5 counties in Virginia; 5 counties in Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2014, 11:21 PM EDT (03:21 UTC)
- Expired
- May 22, 2014, 12:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Greene County, TN, Hamblen County, TN, Hawkins County, TN, Sullivan County, TN, Washington County, TN, City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 11:40 PM EDT | TSTM WND DMG | Kingsport, TN | SEVERAL TREES REPORTED DOWN AROUND KINGSPORT...AND ANOTHER TREE REPORTED DOWN IN BLUFF CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
888
WUUS54 KMRX 220321
SVRMRX
TNC059-063-073-163-179-VAC167-169-191-195-520-220400-
/O.NEW.KMRX.SV.W.0055.140522T0321Z-140522T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1121 PM EDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WASHINGTON COUNTY IN EASTERN TENNESSEE...
NORTHEASTERN GREENE COUNTY IN EASTERN TENNESSEE...
NORTHEASTERN HAMBLEN COUNTY IN EASTERN TENNESSEE...
HAWKINS COUNTY IN EASTERN TENNESSEE...
SULLIVAN COUNTY IN EASTERN TENNESSEE...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN WISE COUNTY IN SOUTHWEST VIRGINIA...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
THE CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
* UNTIL 1200 AM EDT
* AT 1121 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
MILES SOUTHEAST OF GASKILL TO NEAR NORTON TO 8 MILES NORTH OF
SURGOINSVILLE TO NEAR BEAN STATION...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...BRISTOL VA...ABINGDON...
ROGERSVILLE...LEBANON...GATE CITY...SURGOINSVILLE...WEBER CITY...
CLEVELAND VA...COLONIAL HEIGHTS...OAK GROVE...SPURGEON...WALNUT
HILL...GRAY...CHURCH HILL...MOUNT CARMEL...COEBURN AND BLUFF CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3705 8182 3696 8178 3693 8184 3683 8175
3644 8219 3639 8230 3634 8232 3628 8310
3633 8325 3643 8297 3655 8283 3698 8254
3701 8245 3696 8235 3704 8217 3705 8205
3713 8199 3714 8191
TIME...MOT...LOC 0321Z 268DEG 64KT 3711 8256 3688 8269 3660 8283 3641
8321
$$1 follow-up statement
225
WWUS54 KMRX 220347
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1147 PM EDT WED MAY 21 2014
TNC063-220355-
/O.CAN.KMRX.SV.W.0055.000000T0000Z-140522T0400Z/
HAMBLEN TN-
1147 PM EDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMBLEN COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE EXITED OUT OF THE
COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED FOR HAMBLEN COUNTY.
&&
LAT...LON 3705 8182 3696 8178 3693 8184 3683 8175
3644 8219 3639 8230 3634 8232 3628 8310
3655 8268 3688 8247 3704 8217 3705 8205
3713 8199 3714 8191
TIME...MOT...LOC 0345Z 268DEG 64KT 3712 8210 3689 8223 3661 8237 3642
8275
$$
TNC059-073-163-179-VAC167-169-191-195-520-220400-
/O.CON.KMRX.SV.W.0055.000000T0000Z-140522T0400Z/
WASHINGTON TN-GREENE TN-HAWKINS TN-SULLIVAN TN-WASHINGTON VA-WISE VA-
RUSSELL VA-SCOTT VA-CITY OF BRISTOL VA-
1147 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1200 AM EDT
FOR NORTHERN WASHINGTON...NORTHEASTERN GREENE...EASTERN HAWKINS...
SULLIVAN...WASHINGTON...SOUTHEASTERN WISE...RUSSELL...EASTERN SCOTT
COUNTIES AND THE CITY OF BRISTOL...
AT 1145 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR DAVENPORT
TO NEAR CLEVELAND VA TO 6 MILES SOUTHEAST OF SURGOINSVILLE...AND
WERE MOVING EAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...BRISTOL VA...ABINGDON...
LEBANON...GATE CITY...WEBER CITY...CLEVELAND VA...OAK GROVE...
SPURGEON...COLONIAL HEIGHTS...WALNUT HILL...GRAY...CHURCH HILL...
MOUNT CARMEL...BLUFF CITY...HONAKER...ST. PAUL AND BAILEYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3705 8182 3696 8178 3693 8184 3683 8175
3644 8219 3639 8230 3634 8232 3628 8310
3655 8268 3688 8247 3704 8217 3705 8205
3713 8199 3714 8191
TIME...MOT...LOC 0345Z 268DEG 64KT 3712 8210 3689 8223 3661 8237 3642
8275
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:19 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 21, 10:19 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1019 PM EDT WED MAY 21 2014 .DISCUSSION...COMPLEX OVER KY HAS DEVELOPED A CONVECTIVELY INDUCED VORT WHICH WILL INCREASE THE LIKELIHOOD OF STORMS REACHING NORTHERN AREAS. INCREASED POPS THROUGH MIDNIGHT FOR STORMS WHICH MAY REACH SEVERE LEVELS ...MAINLY FOR STRONG WIND GUSTS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 62 88 66 87 / 10 20 20 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 85 62 83 / 20 50 20 20 OAK RIDGE, TN 63 85 62 82 / 20 50 20 20 TRI CITIES AIRPORT, TN 63 81 56 78 / 90 40 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON
Hazardous weather outlook, May 21, 3:41 AM EDT, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 341 AM EDT WED MAY 21 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221200- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 341 AM EDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS THE OHIO VALLEY TODAY... PRODUCING SCATTERED TO NUMEROUS THUNDERSTORMS. THESE STORMS WILL MOVE SOUTHEAST INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY OVER MOST OF THE AREA...AS THE COLD FRONT SLOWLY DRIFTS INTO THE SOUTHERN APPALACHIAN REGION. THIS COLD FRONT WILL LIKELY STILL BE LOCATED AROUND THE SOUTHEAST TENNESSEE VICINITY ON FRIDAY...WITH SOME STORMS POSSIBLY BECOMING STRONG TO SEVERE AGAIN ON FRIDAY AFTERNOON AND EVENING...MAINLY ACROSS SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA. THE MAIN THREATS WITH THESE STORMS ON BOTH THURSDAY AND FRIDAY...WILL BE THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING...AND AGAIN ON THURSDAY AND FRIDAY AFTERNOONS AND EVENINGS. DH/DMG
In the hours before
Special weather statement, May 21, 10:27 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 PM EDT WED MAY 21 2014
TNZ012>014-VAZ001-002-220315-
CAMPBELL TN-CLAIBORNE TN-SCOTT TN-WISE VA-LEE VA-
1027 PM EDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...NORTHEASTERN SCOTT...
NORTHWESTERN HANCOCK...NORTHEASTERN ANDERSON...NORTHERN UNION...
NORTHERN GRAINGER...CAMPBELL...WESTERN WISE...WESTERN SCOTT AND LEE
COUNTIES UNTIL 1115 PM EDT...
AT 1026 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR KRYPTON TO EROSE TO
NEAR DUCKRUN...AND MOVING SOUTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JONESVILLE...BIG STONE GAP...NEW TAZEWELL...TAZEWELL...
JACKSBORO...PENNINGTON GAP...HARROGATE...CLOVER FORK...JELLICO...
CARYVILLE...APPALACHIA...POUND...ST. CHARLES...DRYDEN...HOWARD
QUARTER...ELK VALLEY...WHITE OAK...EWING AND LONE MOUNTAIN.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3720 8255 3674 8282 3659 8299 3660 8347
3653 8340 3653 8339 3643 8337 3637 8345
3633 8366 3644 8386 3640 8395 3627 8401
3624 8415 3659 8436 3658 8369 3674 8313
3684 8308 3689 8288 3704 8272 3712 8272
TIME...MOT...LOC 0226Z 329DEG 54KT 3730 8327 3694 8363 3677 8437
17Special weather statement, May 21, 11:20 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1120 PM EDT WED MAY 21 2014
TNZ012-013-035>038-069-070-220400-
CAMPBELL TN-KNOX TN-JEFFERSON TN-MORGAN TN-GRAINGER TN-ANDERSON TN-
SCOTT TN-UNION TN-
1120 PM EDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...CENTRAL
SCOTT...NORTHEASTERN ANDERSON...NORTHWESTERN MORGAN...NORTHEASTERN
KNOX...UNION...SOUTHWESTERN GRAINGER AND SOUTHERN CAMPBELL COUNTIES
UNTIL 1200 AM EDT...
AT 1119 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF HUNTSVILLE
TO 7 MILES SOUTHWEST OF RUTLEDGE...AND MOVING SOUTHEAST AT 55 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CLINTON...JEFFERSON CITY...LA FOLLETTE...ONEIDA...MAYNARDVILLE...
PLAINVIEW...JACKSBORO...NEW MARKET...HUNTSVILLE...HELENWOOD...
STRAWBERRY PLAINS...CARYVILLE...BLAINE...LAKE CITY...NORRIS...
LUTTRELL...ANDERSONVILLE...ELGIN...RUGBY S.P. AND BUFFALO SPRINGS.
LAT...LON 3624 8345 3602 8357 3633 8474 3635 8474
3635 8473 3637 8473 3637 8470 3640 8466
3643 8468 3652 8448
TIME...MOT...LOC 0319Z 314DEG 47KT 3644 8433 3622 8364
17The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:27 PM EDT | Special Weather Statement | MRX | Lee | 48 min |
| May 21, 10:38 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise, City of Norton | 52 min |
| May 21, 11:52 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 38 min |
| May 21, 11:20 PM EDT | Special Weather Statement | MRX | Campbell, Scott, Union | 40 min |
| May 22, 12:02 AM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 28 min |
| May 22, 5:55 PM EDT | Special Weather Statement | MRX | Scott | 35 min |
| May 22, 6:03 PM EDT | Special Weather Statement | MRX | Claiborne | 27 min |
| May 22, 6:22 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 23 min |
| May 22, 6:36 PM EDT | Special Weather Statement | MRX | Anderson, Scott | 39 min |
| May 22, 6:57 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 33 min |
| May 22, 6:59 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Hamblen, Jefferson | 46 min |
| May 22, 7:02 PM EDT | Special Weather Statement | MRX | Greene | 43 min |
| May 22, 7:27 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 48 min |
| May 22, 7:31 PM EDT | Special Weather Statement | MRX | Sevier | 44 min |
| May 22, 7:34 PM EDT | Special Weather Statement | MRX | Roane | 26 min |
| May 22, 7:39 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Rhea, Roane | 36 min |
| May 22, 7:45 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 45 min |
| May 22, 7:55 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Monroe, Roane | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.